levaquin and arthritis: another question

Question

I developed a migratory arthritis upon completing a week’s worth of levaquin a month ago. There is no visible swelling, just joint pain. I have now been to two rheumatologists who are unable to diagnose me at this point as all my blood work is negative. Although they tested me for parovirus (which was negative), they both believe this may be a viral arthritis. Their other guesses include early psoriatic arthritis (although I have no evidence of psoriasis) or early RA. Neither rheumatologist heard of an association btw levaquin and arthtritis. However, my internist claims he has had several patients report these types of symptoms after taking levaquin. Moreover, there are multiple “consumer-run” websites dedicated to this issue. Many “patients” claim that levaquin brought on arthritic type symptoms and I saw previous questions re: this issue on your post. I am struck by the amount of discussion about this issue on the internet. What does the medical research show? Why are so many people reporting these types of symptoms after taking levaquin?

Answer

Levaquin has been associated with soft tissue rheumatic problems particularly tendinitis. It is not associated with a true arthritis (joint specific inflammation). It is often difficult for patients and non-rheumatologist physicians to distinguish the symptoms between an arthritis and tendinitis. It is difficult to determine how frequent this occurs as most cases are mild and self-limited and thus go unreported.

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University